Cholestasis induced by total parenteral nutrition.
BACKGROUND Many patients receiving long-term total parenteral nutrition (TPN) develop liver disease; cholestasis is common and may be severe. Antitumour necrosis factor alpha (TNFalpha) antibodies have recently been used in order to treat Crohn's disease, but their effect on cholestasis in humans has not been previously described. CASE REPORT A 45-year-old woman had complicated Crohn's disease with multiple fistulae and only 1 m of residual small bowel. She had been receiving TPN for 2.5 years when she developed cholestasis which worsened despite adjustments to her TPN regimen. Infliximab, an anti-TNFalpha antibody, was given with the aim of treating an enterocutaneous fistula, but it also produced a marked biochemical and histological improvement in the TPN-related cholestasis. CONCLUSIONS Anti-TNFalpha antibodies appeared in this case to improve TPN-related cholestasis. This implies that TNFalpha may play an important role in the development of this condition.